iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologylaxative I doubled the dose of my stool softener. Should I be worried?

Why is my stool so thin and watery after taking stool softener?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

Dr. Meera Premanand

Published At January 30, 2022
Reviewed AtAugust 31, 2023

Patient's Query

Hello doctor,

It started three weeks ago. My stool was hard to push out, and only very little was coming out at a time since I changed my diet. Then my stool became very wet, soft, and easy to come out. Then I started Benefiber, which started making me constipated, so I stopped and started taking Miralax and stool softener. Now I have a very thin stool which is my concern—no other symptoms, no fever, nausea, etc. Please help.

Answered by Dr. Ajeet Kumar

Hello,

Welcome to icliniq.com.

The thin and wet stools are secondary to the use of the MiraLAX (Polyethylene Glycol 3350) powder. This is a bulk laxative, meaning it absorbs lots of water within the intestine and causes liquid quality stools. You did not mention how much Miralax you have taken. Taking one sachet is relatively fine, but doubling the dose would cause diarrhea, as probably in your case. Your age is more than 50 years, which is an indication for a screening colonoscopy, which means to see inside your large bowel and confirm if there is nothing wrong. I hope this helps.

Thank you.

Patient's Query

Thank you, doctor.

I took around one and a half doses of the Miralax powder and then continued on stool softener for two days. I searched on the internet, which showed me that it is a huge problem. It said that the colon has some trouble, which is why the stools are wet and thin. However, I understand it is not a severe problem without other symptoms, such as blood in stool, fever, etc. I have taken a few FIT tests (fecal immunochemical test) for blood, which were all negative. As you mentioned, the colonoscopy is being done because I am at the right age. But I know my stools have not been healthy for three weeks. This is making me nervous. Please advise.

Answered by Dr. Ajeet Kumar

Hello,

Welcome back to icliniq.com.

Yes, it would help if you stopped taking stool softeners. Having some altered bowel for a smaller duration, like three weeks, is not a problem. This is a common thing to happen to anybody while considering the diet, water, and contaminated food we take these days. This can be a simple episode of acute viral gastroenteritis and nothing more than this. The stools form changes day to day in humans. This majorly depends upon the food and water we take. Taking a lot of fiber into the diet to make it soft and slightly thin, while taking protein-rich diets such as meat and low fiber make it hard and lumpy. I believe this will settle down once you come back to your original diet while avoiding excessive fiber. I hope this helps.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy